Thunderstorm Wind, Greenbrier
- When
- June 1, 4:20 PM EST
- Where
- Greenbrier County, Renick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.980, -80.370
A large white pine tree was blown down.
S. enhanced thunderstorms developing ahead of it.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front moving into the southeast U.S. enhanced thunderstorms developing ahead of it. Some of these storms became severe, producing damaging winds and large hail over portions of southeast West Virginia on June 1.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 1:28 PM EST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 228 PM EDT SUN JUN 1 2008 .SYNOPSIS... A COLD FRONT WILL FINALLY SAG SOUTH AND THROUGH THE AREA TONIGHT WITH HIGH PRESSURE BUILDING IN ON MONDAY. ANOTHER FRONTAL BOUNDARY WILL STALL OVER THE REGION TUESDAY INTO FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... SERIES OF WEAK MESOSCALE VORTICITY CENTERS EMBEDDED IN WESTERLY FLOW OVER MID ATLANTIC REGION...AND APPROACH OF REINFORCING SHOT OF COOLER AIR FROM THE NORTHWEST WILL MAINTAIN A CONTINUED THREAT OF WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE BLACKSBURG FORECAST AREA FOR THE REST OF THIS AFTERNOON. MODIFIED SOUNDINGS OVER AREA REVEAL THE POTENTIAL OF LIFTED INDEX VALUES IN THE -2 TO -4 RANGE WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY EXCEEDING 1000 J/KG. DESPITE SOME THERMODYNAMIC SUPPORT FOR CONVECTION...SIGNIFICANT DYNAMIC FORCING IS LACKING...AND SIMILAR TO YESTERDAY...PERSISTENT DEEP WESTERLY WIND FLOW OVER REGION WILL RESULT IN CONVECTION BEING FAVORED OVER UPSLOPE AREAS OF THE WEST...WITH LESSER THREAT EAST OF THE BLUE RIDGE DUE TO INFLUENCE OF DOWNSLOPING. DESPITE MID AND HIGH LEVEL DEBRIS CLOUDS FROM UPSTREAM CONVECTION... AMOUNT OF INSOLATION OVER BLACKSBURG AREA HAS BEEN SUFFICIENT TO REACH CONVECTIVE TEMPERATURE IN THE MID-UPPER 70S ACROSS THE WEST...AND APPROACHING THE LOWER-MID 80S NEEDED ACROSS THE EAST. CONSIDERING THE ABOVE...GRIDS WILL CONTINUE TO DEPICT HIGHEST THREAT FOR CONVECTION ACROSS THE WEST...WITH LOWER THREAT EAST OF THE BLUE RIDGE. CONVECTION SHOULD WANE THIS EVENING AS MAIN FORCING SHIFTS SOUTH OF THE AREA. SKIES ARE GOING TO CLEAR IN THE NORTH OVERNIGHT AND WINDS GO LIGHT. SO EXPECTING SOME PATCHY FOG IN THE VALLEYS...NEAR RIVERS. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... MONDAY INTO MONDAY NIGHT THE HIGH PRESSURE WILL PROGRESS OVERHEAD AND THEN SHIFT TO THE EAST OF THE REGION. A DRY FORECAST...WITH TEMPS AROUND MET MOS...WITH MINOR ADJUSTMENTS. SHOULD BE LESS HUMID. LATE MONDAY NIGHT WE SHOULD START TO SEE CLOUD COVER IN THE WEST START TO INCREASE AS SOUTHERLY FLOW IN ADVANCE OF OUR NEXT WEATHER SYSTEM DEVELOPS. TUESDAY...LOW PRESSURE LIFTS FROM THE CENTRAL PLAINS INTO THE LOWER GREAT ALKES WITH A SFC FRONT ACROSS THE OHIO VALLEY. SOUTHWEST FLOW INCREASING ALONG WITH DEWPOINTS AND ENOUGH SFC CONVERGENCE FOR SCATTERED SHOWER AND STORMS IN THE WEST WITH LESS CHANCE OUT EAST. TUESDAY NIGHT INTO WEDNESDAY THE FRONT LINGERS ACROSS THE OHIO VALLEY BEFORE SHORTWAVE PASSES ACROSS THE MID ATLANTIC ALONG WITH SFC LOW INTO NEW YORK. THIS SHOULD DROP THE COLD FRONT CLOSER TO THE FORECAST AREA...BRINGING THE BEST CHANCE OF SHRA/TSRA TO THE NORTHWEST/NORTH WEDNESDAY. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THE COLD FRONT WILL DROP AS FAR SOUTH OF THE MASON-DIXON LINE AREA WEDNESDAY NIGHT INTO THURSDAY WITH ANOTHER LOW DEEPENDING ACROSS THE CENTRAL PLAINS. STILL LOOKS LIKE CHANCE OF SHRA/TSRA MAINLY TO THE NORTHERN PORTIONS OF THE FORECAST AREA INTO THURSDAY...BEFORE 5H RIDGE BUILDS IN EARNEST FOR LATE WEEK...TRANSITIONING US INTO A TYPICAL SUMMER LIKE REGIME WITH WARMER/MORE HUMID CONDITIONS WITH THE AFTERNOON/EVENING SHRA/TSRA DEVELOPMENT OVER THE MOUNTAINS FRIDAY. AS WE WORK INTO THE WEEKEND THE MAIN LOW PUSHES INTO SOUTHEAST CANADA AND THE COLD FRONT STRINGS OUT ACROSS THE MIDWEST/GREAT LAKES. UPPER HEIGHTS REMAIN HIGH...WITH BUT THE FORECAST AREA IS IN THE SRN EDGE OF THE WESTERLIES...SO A POTENTIAL EXISTS FOR A BETTER SHOT OF SHOWERS AND STORMS FOR SATURDAY. SUNDAY WILL BE HOT WITH ISOLATED THUNDERSTORMS IN THE MOUNTAINS AS THE 5H RIDGE SURGES NWD FROM TH4E GULF COASTAL AREA KEEPING THE MAIN STORM TRACK OVER THE OHIO VALLEY INTO PA/NY. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR CONDITIONS ARE EXPECTED AT MOST LOCATIONS THE NEXT 24 HOURS. THE EXCEPTION WILL BE SOME POCKETS OF MVFR CIGS/VSBYS IN ASSOCIATION WITH SCATTERED SHRA/TSRA THAT WILL TRAVERSE MAINLY WESTERN PORTIONS OF THE AREA THIS AFTERNOON INTO THIS EVENING. HOWEVER...ANY REDUCTION OF FLIGHT RULES BELOW VFR SHOULD BE SHORT LIVED...LESS THAN AN HOUR...AT ANY ONE GIVEN LOCATION. SURFACE WINDS WILL CONTINUE TO BE PRIMARILY FROM A WESTERLY DIRECTION THROUGH THIS EVENING UNTIL THE ARRIVAL OF THE NEXT REINFORCING SHOT OF COOLER AIR FROM THE WEST LATER TONIGHT...WHEN WINDS WILL GRADUALLY VEER INTO A MORE NORTHERLY OR NORTHEASTERLY DIRECTION. THE ARRIVAL OF THE COOL FRONT LATER TONIGHT WILL BRING DRIER AIR BACK INTO THE REGION AND ALLOW FOR A GRADUAL DECREASE IN CLOUD COVER AND WIND SPEED. WITH SUBSIDENCE INCREASING OVER A MOIST BOUNDARY LAYER...MAY SEE THE DEVELOPMENT OF SOME FOG FOR A BRIEF PERIOD BEFORE/AROUND DAYBREAK MONDAY IN THE GREENBRIER VALLEY OF SE WV AT KLWB...AND NEAR KBLF. HIGH PRESSURE WILL COVER THE AREA MONDAY BRINGING VFR CONDITIONS WITH LIGHT WINDS. YET ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY NIGHT OR WEDNESDAY. THIS WILL BRING ANOTHER THREAT OF SHOWERS AND TSTMS WITH PERIODS OF MVFR...POSSIBLY IFR CONDITIONS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS/WP NEAR TERM...WERT/WP SHORT TERM...DS/WP LONG TERM...WP AVIATION...DS/WERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1012 AM EDT SUN JUN 1 2008 NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-033-043>047- 058-059-021415- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD- PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1012 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON INTO THIS EVENING. SOME OF THE STRONGEST STORMS WILL HAVE THE POTENTIAL OF PRODUCING PENNY SIZED HAIL OR WIND GUSTS TO 60 MPH. ANY STORMS WHICH DO DEVELOP ARE EXPECTED TO DISSIPATE BY OR SHORTLY AFTER SUNSET AS SURFACE TEMPERATURES BEGIN TO COOL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ011-014-018>020-022>024-034-035-WVZ042>045-021415- GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 1012 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL 1 E ADWOLF 36.79N 81.57W
06/01/2008 E0.75 INCH SMYTH VA PUBLIC
&&
WERTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 410 PM EDT SUN JUN 1 2008 VAZ034-012115- BEDFORD VA- 410 PM EDT SUN JUN 1 2008 AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHWEST OF STEWARTSVILLE...MOVING EAST AT 24 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...STEWARTSVILLE AT 415 PM EDT...CHAMBLISSBURG AT 425 PM EDT...THAXTON AT 435 PM EDT...D-DAY MEMORIAL AT 445 PM EDT...AND BEDFORD CITY AT 450 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...REMAIN INDOORS AWAY FROM WINDOWS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 415 PM EDT SUN JUN 1 2008 VAZ033-044-012115- FRANKLIN VA-PITTSYLVANIA VA- 415 PM EDT SUN JUN 1 2008 AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF SYDNORSVILLE...OR ABOUT OVER SONTAG...MOVING EAST AT 37 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PENHOOK AT 425 PM EDT...AJAX AT 430 PM EDT...PITTSVILLE AT 440 PM EDT...GRETNA AT 450 PM EDT...AND JAVA AT 500 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...WHICH IS ALONG HIGHWAY 40...STAY INDOORS AND AWAY FROM WINDOWS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 446 PM EDT SUN JUN 1 2008 VAZ007-009-010-012-012115- SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA- 446 PM EDT SUN JUN 1 2008 AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF RICHLANDS...MOVING SOUTHEAST AT 36 MPH. THIS STRONG THUNDERSTORM WILL BE NEAR...BROADFORD AT 500 PM EDT...AND HUNGRY MOTHER STATE PARK AT 510 PM EDT. ANOTHER STRONG THUNDERSTORM WAS OVER HUNGRY MOTHER STATE PARK...MOVING SOUTHEAST AT 35 MPH. THIS STORM WILL AFFECT ATKINS BY 455 PM...AND THE MOUNTAIN EMPIRE AIRPORT BY 500 PM. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 NE VIRGILINA 36.57N 78.76W
06/01/2008 E1.00 INCH HALIFAX VA TRAINED SPOTTER
&&
SKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 508 PM EDT SUN JUN 1 2008 NCZ006-012215- CASWELL NC- 508 PM EDT SUN JUN 1 2008 AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF YANCEYVILLE...OR ABOUT OVER HAMER...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...LEASBURG AND PROSPECT HILL AT 515 PM EDT...AND SEMORA AT 520 PM EDT. EXPECT RAINFALL AMOUNTS OF ONE HALF TO ONE INCH DURING THE NEXT HOUR AS WELL AS SMALL HAIL. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. AMS
The Roanoke radar (KFCX), 107 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A large white pine tree was blown down.
A tree was blown down near Bargess Springs. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118696, 118697, 118698.